Texas, 2023High Wind in Texas, January 11, 2023
January 11, 2023 · NWS AMA · 22 events in 13 counties and zones
A strong upper disturbance advanced quickly from California to over southeastern Colorado, causing an area of low pressure to developing in southwestern Kansas. With strong winds aloft associated with the upper disturbance and the quickly developing low pressure present, clearing skies allowed for the stronger winds aloft to be brought to the ground.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper disturbance advanced quickly from California to over southeastern Colorado, causing an area of low pressure to developing in southwestern Kansas. With strong winds aloft associated with the upper disturbance and the quickly developing low pressure present, clearing skies allowed for the stronger winds aloft to be brought to the ground. As a result, strong winds occurred in the Panhandles; Amarillo led the way with a 67 mph gust measured at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 11, 5:14 AM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Jan 11, 5:14 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
514 AM CST Wed Jan 11 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday night)
Issued at 224 AM CST Wed Jan 11 2023
Synopsis: Bottom line, it's going to be windy and dry today with
mild temperatures. The strongest winds are expected across the
western half of the combined Panhandles where gusts up to 60 mph
are expected. Given this, have upgraded the High Wind Watch to a
High Wind Warning, and added a the western two counties in the OK
Panhandle and Hansford County to account for high winds behind the
cold front late this afternoon into early this evening. A Wind
Advisory was issued for the remaining counties minus the far
eastern TX Panhandle where winds don't quiet get strong enough.
The winds will combined with very dry air coming off the high
terrain which will support critical fire weather area wide (see
fire wx discussion below). Blowing dust could also restrict
visibility, especially near open fields with little vegetation.
Technical discussion: The upper level trough continues to trek
across the Desert Southwest with the main jet streak exit region
just now moving into southwest CO. An expansive shield of high
clouds leads this jet streak with cloud cover noted in portion of
WY, CO, NM, and now moving into the TX/OK Panhandles (based on
satellite imagery). There is a notable dry slot in the wake of the
jet streak which is progged to move over the Panhandles around 18z
today. There is some discontinuity between the H5 and H7 jet
streaks, with the H7 progged to remain over the combined
Panhandles through peak mixing today, while the H5 shifts more
over LUBs area by afternoon. Model soundings suggest that mixing
will be more than sufficient by or even before 18z for 40 to 50
knot gusts at the surface, especially on the Caprock where a few
gusts over 50 knots is possible. It should be noted that a few
gusts over 50 knots have already been reported in the higher
elevations of southeast CO where models currently depict the H7
maxima, which does increase confidence in the models that depict
50+ knots at 700mb moving over this area later this morning.
The H7 and H8 jets seem to strengthen late this afternoon over
portions of the northern Panhandles in response to strong
cyclogenesis at those levels and perhaps aided by a barrier jet.
Surface cyclogenesis also occurs with a low progged to form over
southeast CO and move towards northeast OK by evening with a cold
front in its wake. Height rises behind the front may be
significant (along with modest CAA) for a few hours such that
mixing of the strong low level jet may be possible even a little
after sunset as the cold front makes its push through the
Panhandles. This scenario is supported by the GFS model soundings
suggesting very strong winds in the BL around 00z at KGUY and
perhaps even a bit further east and south. This is why Cimarron,
Texas, Sherman, and Hansford Counties were included in the High
Wind Warning issuance. There is concern that Beaver and perhaps
Ochiltree, and Lipscomb county may see some high gusts as well if
the low shifts some, but confidence was not high enough to issue
at this time (Ochiltree was included in the advisory). With all
this said, the exceptionally low wind probs in the DESI/NBM 4.0
output is of concern, but the pattern and knowing GFS raw model
handles these patterns well is enough to put the probabilistic
wind output on ignore. Also, the NBM 4.1 probs were much higher
(gives AMA a 67% chance for 58 mph wind gust, 55 percent for KGUY,
55 percent for KDHT).
Winds should start to die down between 03z and 06z tonight as the
pressure gradient relaxes and decoupling takes place. Northwest
flow aloft will commence in the wake of the upper level trough.
Temperatures will fall below freezing across most of the area. The
dry air in place will keep precipitation chances very low in our
area.
Ward
&&
.LONG TERM ...
(Friday through Tuesday)
Issued at 224 AM CST Wed Jan 11 2023
Post frontal temperatures on Thu afternoon will keep the FA near
normal for a high in the lower 50s. Temperatures rebound into the
upper 50s and lower 60s on Friday, then widespread 60s on Sat/Sun
before some 50s return to the northwest Mon/Tue. Conditions remain
to look dry through the extended period.
The upper level trough that will bring in a cold front tonight
will have moved off to the east over the Mississippi River Valley,
leaving the FA under north to northwest flow aloft as a ridge
moves into the Intermountain West. This ridge will bring the
warming temperatures going into the weekend with the ridge
centered over the Great Plains by Sat.
By Sun, the combined Panhandles will be under southwest flow
aloft on the backside of the ridge. The shortwave trough will be
traversing the Four Corners region and approaching the combined
Panhandles Sun evening. This is a very small chance for this
trough to possibly bring some precipitation chances to the area,
primarily the OK Panhandle late Sun. Have stayed with the NBM PoPs
in the forecast for now which leaves the FA dry through the
entire extended period. It is looking like the FA will be mostly
dry slotted on the area of low pressure passes. This system will,
however, bring some breezy winds to the area Sun around 20 to 25
mph out of the west. Also, this system will drop daytime
temperatures back into the 50s especially for the northwest half
of the combined Panhandles Mon into Tue.
36
&&
.AVIATION...
(12Z TAFS)
Issued at 506 AM CST Wed Jan 11 2023
The main concern for this TAF period will be high winds and
blowing dust with eventually a wind shift behind a cold front.
Overall conditions outside of west winds in the 30 to 35 kt range
with gusts as high as 50 kts possible are expected to be VFR. With
that said, blowing dust may not so much reduce surface VIS but may
create some vertical visibility issues depending on the amount of
dust kicked up. This may ultimately create periods of MVFR to IFR
conditions potentially. Have left this out of the TAF at this
time. Winds will start to shift to the north behind a cold front
around 20Z for KGUY, 23Z for KDHT, and 02Z Thu for KAMA.
36
&&
.FIRE WEATHER...
Issued at 224 AM CST Wed Jan 11 2023
While we are not expecting an fire outbreak scenario today due to
the lack of a low level thermal ridge, the strong low level jets
and deep mixing typically associated with the expected pattern
will support solid critical fire weather across the area. RFTI
values of 4 to 5 should be common this afternoon with a few
isolated 6s as well (this will mainly depend on how dry it gets).
The current expectation is for the strong downslope winds of 30 to
40 mph (gusts around 50 to 60 mph) to help mix down very dry air
from aloft. Dew points should drop into the single digits (HREF
probs >70%) which will be enough for RH values below 15 percent
even though the high temperatures will be in the upper 50s and
60s. Combine all this with the fact that ERCp values continue to
climb above 70% (especially after poor RH recovery this morning
and near record high temperatures yesterday), and you have the
recipe for a solid critical fire weather day. A cold front is
still expected to shift winds to the north between 5 PM and 9 PM
tonight. Winds may remain strong for an hour or two behind the
cold front (especially across the northern Panhandles, where
ensemble probabilities are higher for a 60+ mph gust).
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 62 30 52 27 / 0 0 0 0
Beaver OK 65 27 50 22 / 0 0 0 0
Boise City OK 57 24 50 22 / 10 0 0 0
Borger TX 66 31 54 28 / 0 0 0 0
Boys Ranch TX 63 27 54 24 / 0 0 0 0
Canyon TX 62 30 52 27 / 0 0 0 0
Clarendon TX 67 33 53 28 / 0 0 0 0
Dalhart TX 59 24 52 22 / 0 0 0 0
Guymon OK 62 26 51 22 / 0 0 0 0
Hereford TX 63 30 54 26 / 0 0 0 0
Lipscomb TX 67 29 52 23 / 0 0 0 0
Pampa TX 65 30 52 28 / 0 0 0 0
Shamrock TX 70 33 54 27 / 0 0 0 0
Wellington TX 70 35 54 27 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM this morning to 8 PM CST this
evening for TXZ001>020-317.
High Wind Warning from 11 AM this morning to 9 PM CST this
evening for TXZ001>003-006-007-011-012-016-017-317.
Wind Advisory from 11 AM this morning to 9 PM CST this evening
for TXZ004-008-009-013-014-018-019.
OK...Red Flag Warning from 11 AM this morning to 8 PM CST this
evening for OKZ001>003.
High Wind Warning from 11 AM this morning to 9 PM CST this
evening for OKZ001-002.
Wind Advisory from 11 AM this morning to 9 PM CST this evening
for OKZ003.
&&
SHORT TERM...07
LONG TERM....36
AVIATION...36Hazardous weather outlook, Jan 11, 3:07 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
307 AM CST Wed Jan 11 2023
OKZ001>003-TXZ001>020-317-112115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
307 AM CST Wed Jan 11 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Dry and windy conditions this afternoon will lead to widespread
critical fire weather conditions across the entire combined
Oklahoma and Texas Panhandles. A Red Flag Warning is in effect
for all of the area from 11 AM this morning until 8 PM this evening.
Sustained winds greater than 35 mph are expected to occur this
afternoon, mainly across central and western portions of the
combined Oklahoma and Texas Panhandles. Wind gusts as high as 60
mph will be possible as well. A High Wind Warning is in effect
from 11 AM this morning until 9 PM this evening across the
western third to half of the combined Oklahoma and Texas
Panhandles. Central portions of the combined Panhandles are under
a Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon through this
evening.
High Wind, Oldham
- When
- January 11, 11:08 AM CST to 2:47 PM CST
- Where
- Oldham forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Between 1108CST and 1447CST the mesonet station located 11 SSW of Romero occassionally measured sustained winds between 40 and 45 mph.
High Wind, Moore
- When
- January 11, 11:19 AM CST to 1:27 PM CST
- Where
- Moore forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Two different mesonet stations located in the county occassionally measured sustained winds between 40 and 51 mph between the hours of 1119CST and 1327CST.
High Wind, Hutchinson
- When
- January 11, 11:24 AM CST to 1:39 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The mesonet station located 1 NNW occassionally measured sustained winds between 40 and 52 mph from 1124CST through 1339CST.
High Wind, Randall County
- When
- January 11, 11:46 AM CST to 2:55 PM CST
- Where
- Randall County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Between 1146CST and 1455CST the mesonet station located 3 NNE of Umbarger occasionally measured sustained winds between 40 and 47 mph.
High Wind, Deaf Smith
- When
- January 11, 11:52 AM CST to 3:35 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Multiple mesonet stations located in the county measured sustained winds of 40 to 47 mph during the hours of 1152CST and 1535CST.
High Wind, Hutchinson
- When
- January 11, 11:59 AM CST to 6:51 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Multiple mesoent stations, along with the ASOS located at the Borger Airport occasionally measured wind gusts exceeding 58 mph between the hours of 1159CST and 1851CST. The peak wind gust was 62 mph both measured at the Borger ASOS and a mesonet located 7 E of Borger.
High Wind, Potter
- When
- January 11, 12:03 PM CST to 2:29 PM CST
- Where
- Potter forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The mesonet located 10 ESE of Valley de Oro occasionally measured sustained winds between 40 and 49 mph between 1203CST and 1429CST.
High Wind, Carson
- When
- January 11, 12:06 PM CST to 2:56 PM CST
- Where
- Carson forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Between 1206CST and 1456CST the mesonet station located 1 SSW of Panhandle measured sustained winds between 40 and 49 mph.
High Wind, Gray
- When
- January 11, 12:06 PM CST to 3:46 PM CST
- Where
- Gray forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The mesonet located 2 NW of Lake McClellan occasionally measured sustained winds between 40 and 49 mph between 1206CST and 1546CST.
High Wind, Potter
- When
- January 11, 12:08 PM CST to 1:46 PM CST
- Where
- Potter forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Between 1208CST and 1346CST the ASOS located at the Amarillo Airport along with multiple mesonets located in the county measured wind gusts between 58 and 67 mph. The peak gust of 67 mph was measured at the ASOS around 1346CDT.
High Wind, Oldham
- When
- January 11, 12:18 PM CST to 1:16 PM CST
- Where
- Oldham forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Between 1218CST and 1316CST a couple of mesonet stations measured 58-62 mph wind gusts. The peak gust of 62 mph was measured by the station located 4E of Vega at 1316CST.
High Wind, Randall County
- When
- January 11, 12:37 PM CST to 2:05 PM CST
- Where
- Randall County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Between 1237CST and 1405CST a mesonet station located 1 W of Canyon measured wind gusts between 58 and 60 mph.
High Wind, Armstrong
- When
- January 11, 12:42 PM CST to 3:11 PM CST
- Where
- Armstrong forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Between 1242CST and 1511 CST the mesonet station located near Goodnight measured sustained winds between 40 and 47 mph.
High Wind, Moore
- When
- January 11, 12:59 PM CST to 1:02 PM CST
- Where
- Moore forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Between 1259CST and 1302CST two different mesonet stations located in the county measured wind gusts between 58 mph and 61 mph.
High Wind, Carson
- When
- January 11, 1:23 PM CST to 1:53 PM CST
- Where
- Carson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Between 1323CST and 1353CST a couple of mesonet stations located in the county measured wind gusts between 58 and 60 mph.
High Wind, Hemphill
- When
- January 11, 1:33 PM CST to 2:00 PM CST
- Where
- Hemphill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The mesonet station located 10 E of Miami measured several wind gusts of 58 to 59 mph between 1333CST and 1400CST.
High Wind, Gray
- When
- January 11, 1:45 PM CST to 4:05 PM CST
- Where
- Gray forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Between 1345CST and 1605CST a couple of mesonet stations located in the county measured several wind gusts between 58 and 62 mph.
High Wind, Deaf Smith
- When
- January 11, 2:02 PM CST to 2:06 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Between 1402CST and 1406CST the mesonet station located near Hereford measured wind gusts between 58 and 62 mph.
High Wind, Hansford
- When
- January 11, 3:29 PM CST to 6:10 PM CST
- Where
- Hansford forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The mesonet station located 9NW of Waka measured occasional sustained winds of 40 to 52 mph between 1529CST and 1810CST.
High Wind, Hansford
- When
- January 11, 4:28 PM CST to 5:26 PM CST
- Where
- Hansford forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A mesonet station located 1 NW of Palo Duro Reservoir measured a 63 mph wind gust at 1726CST. Another mesonet station located 9 NW of Waka measured a 62 mph wind gust at 1628 CST.
High Wind, Lipscomb
- When
- January 11, 5:25 PM CST
- Where
- Lipscomb forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
At 1725CST the mesonent station located 8 W of Lipscomb measured a 59 mph wind gust.
High Wind, Sherman
- When
- January 11, 5:57 PM CST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
The mesonet station located 9 NNE of Sunray TX measured a wind gust of 61 MPH at 1757CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, January 11, 20231 death · 1 event
- Winter Weather in Wisconsin, January 11, 20231 injured · $255,000 · 4 events
- High Wind and Strong Wind in Texas, January 11, 2023$60,000 · 56 kt wind · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, January 11, 2023$55,000 · 11 events
- High Wind in New Mexico, January 11, 202359 kt wind · 15 events
- Hail in Oklahoma, January 11, 2023$15,000 · 1.5 in hail · 4 events
- High Surf in Hawaii, January 11 to 13, 202312 events
- Winter Weather in Minnesota, January 11, 20239 events
- High Wind and Strong Wind in Kansas, January 11, 202363 kt wind · 7 events
- Winter Weather in Wisconsin, January 11, 20235 events
- High Wind in Texas, January 11, 202364 kt wind · 3 events
- Hail in Arkansas, January 11, 20232 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077320, 1077314, 1077317, 1077330, 1077328, 1077316, 1077322, 1077324, 1077326, 1077321, 1077319, 1077329, 1077331, 1077313, 1077323, 1077318, 1077325, 1077327, 1077311, 1077310, 1077312, 1077309.